Your Community

CBCNews.ca readers share 1st-person Yaz, Yasmin accounts

Categories: Community, Health

 The birth control pills Yaz and Yasmin are suspected in the deaths of 23 Canadian women. (CBC)Fear and frustration dominated the comments below a CBCNews.ca story about 23 Canadian women whose deaths are linked to the birth control pills Yaz and Yasmin.

Detailed documents from Health Canada, doctors and pharmacists say Yaz and Yasmin are suspected in their deaths, which mostly occurred suddenly, from blood clots.

Between 2007 and February 2013, doctors and pharmacists reported 600 adverse reactions and 23 deaths where Yaz or Yasmin were suspected, the documents show. More than half of the reported deaths were women under 26, with the youngest age 14.

Many readers had their own stories to share about taking the pills - two of the most commonly prescribed birth control pills in the world.

  • "I reluctantly tried the brand for a short time," explained generic username. "I did have a scare wherein I had to go get a test to see if I had a pulmonary embolism. I changed the pills after about 3 months. My instincts and care for myself was the only thing protecting me."

  • "This is scary!" exclaimed jojo162. "I was prescribed Yazmin for 3 months and after that period of time I asked to switch because of the crazy mood swings and depression I felt while on Yazmin. Now I am so glad I stopped taking it, how awful for the families of the women that died."

The story was shared widely on Twitter and Facebook, prompting another wave of first-person accounts.

"I was on Yasmin for three years as was fine. Took a break for a couple years and was recently prescribed yaz... I was only on it for a month and a half and it made me crazy... I'm a young active female that doesn't smoke. After signs from my body I knew I had to stop taking it. ... Best advice it you know yourself better than anyone. Don't let anyone make you feel like you need to be on something that doesn't make you feel like yourself." - Chelsey Mader


"I did for 6mo and developed severe bleeding and fibroids!" added Alida Berisha.

But not everyone had a horror story - though some wondered if they had come close.

  • "I've been on and off Yasmin for the last 3 years and never had any issues but this is making me wonder if I need I switch brands," wondered Teresa Lynn Cameron.
  • Omg... 3 yrs ago I stopped taking Yazmin... Had been on it for yrs.. Wow," wrote Shannen Elizabeth McGreevy.
  • "I've been on this pill for 8 years, and I've never had a problem," wrote Jennifer ES. "EVERYONE is different, and everyone takes BC [birth control] for different reasons. I swear by this pill, it has literally changed my life for the better, but what's good for me might be terrible for someone else."

Bayer, which manufactures the pills, has told CBC News it stands behind its products and is "very disappointed" a class-action lawsuit against it on behalf of Ontario women who use the pills has been certified.

Some readers also seemed to question the value of the lawsuit, pointing out that any medication - and especially birth control pills - come with known risks including blood clots in the legs and lungs.

"Every drug has side effects," wrote Vancalgro. "I think this is being sensationalized. Know the risks. Know the benefits. Do the risk/benefit ratio calculation in your head. That's all anyone can do. Just my two cents as a medical professional who likes to think that they don't push drugs. I like to present the evidence to my patients and allow them to make the best decision for them. :)"


"Some scary headlining - but 23 deaths, between two different pills, over a five year span fits about right with the warning statistics," wrote SvenTS. "Consult with your doctors, yes, consider different pills that might have lower risks if you are very concerned, certainly, but don't panic."

Thanks to everyone who took the time to share their thoughts and stories. If you have a comment you'd like to add, please do so at the bottom of the page.

Tags: Community Reaction, Health

Comments are closed.